Alert archive / Kansas / Areal Flood Advisories in 2021

Areal Flood Advisory 4, NWS Dodge City, KS

July 10, 2021Scott County, Kansas

NWS Dodge City, KS issued this areal flood advisory at Jul 10, 2021, 12:07 AM CDT for Scott County, Kansas. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 12:07 AM CDT (05:07 UTC)
Expired
Jul 10, 2021, 4:00 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Scott County, KS

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

295 
WGUS83 KDDC 100507
FLSDDC

Flood Advisory
National Weather Service Dodge City KS
1207 AM CDT Sat Jul 10 2021

KSC171-100900-
/O.NEW.KDDC.FA.Y.0004.210710T0507Z-210710T0900Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott KS-
1207 AM CDT Sat Jul 10 2021

The National Weather Service in Dodge City has issued a

* Flood Advisory for...
  Scott County in west central Kansas...

* Until 400 AM CDT.

* At 1207 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is expected to begin shortly in the 
  advisory area. Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Scott City, Modoc and Shallow Water.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3870 10106 3859 10086 3839 10077 3826 10082
      3826 10085 3844 10113 3870 10113

$$

BURGERT

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood advisory went out at Jul 10, 12:04 AM CDT, 3 minutes earlier.

Area forecast discussion, Jul 10, 12:04 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1204 AM CDT Sat Jul 10 2021

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 346 PM CDT Fri Jul 9 2021

Mid to late afternoon temperatures ranged from 98 to 102F across
much of southwest Kansas with highest heat indices up along I-70
where dewpoints were in the upper 60s. The heat index was at or just
under the 105F Heat Advisory criteria along I-70. As such, we will
continue to let the heat index headline ride through expiration. The
next weather concern on the agenda will be late evening/night
thunderstorm potential. Strong/severe thunderstorms were already
developing across the Cheyenne Ridge region, and this activity will
continue to expand in coverage and move southeast through the
evening. One or two MCSs will likely continue through the late night
hours, with the southernmost MCS pushing into the west
central/southwest Kansas region sometime after 9 PM CDT (02Z) or so.
Increased mid level temperatures farther south will be the primary
inhibiting factor for a long lived MCS down as far south as our
forecast area, with the exception of I-70 corridor east, deeper into
central Kansas.

A fairly strong cold front will follow the MCS activity overnight,
which will push quickly south across western Kansas early Saturday
morning. This front will knock back temperatures at least 10 degrees
for most areas with the exception of far south central Kansas. The
next round of surface-based thunderstorm activity along/ahead of the
cold front tomorrow will begin fairly close to southeastern Barber
County. Some of the CAMs suggest some post-frontal convection as
well, however there is quite a bit of uncertainty in this
development. The latest forecast will carry some 20-30 POPs in the
far east for this possibility, and these POPs may need to be refined
as confidence increases in post-frontal convection.

.LONG TERM...(Saturday night through Friday)
Issued at 346 PM CDT Fri Jul 9 2021

The late weekend/early next week portion of the Long Term looks
fairly quiet with below normal temperatures behind this latest storm
system, which will close off into a fairly impressive upper low
across the Mississippi Valley. This will keep southwest Kansas dry,
fairly cool (by mid-summer standards), and stable. Eventually by mid-
week, the summer subtropical ridge will try to build back, only to
become squashed again by another shortwave trough across the
Northern Rockies and Plains. This system will bring another cold
front down by late Wednesday or Thursday providing an increased
chance for thunderstorm activity. Tuesday and/or Wednesday would
likely be the hottest days of the week before the next storm system
comes through. It does not appear we will be entering any extended
hot pattern anytime soon, though.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1201 AM CDT Sat Jul 10 2021

A few thunderstorms will be possible across the GCK and DDC
terminal for the next few hours. Otherwise expect VFR conditions.
A cold front will move through the area this morning shifting
winds to the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  89  63  88 /  30  20   0   0
GCK  68  86  59  85 /  40   0   0   0
EHA  68  86  61  85 /  20   0  10   0
LBL  70  88  61  87 /  20   0   0   0
HYS  71  86  61  83 /  40  20   0   0
P28  73  90  66  88 /  20  40  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 9, 3:26 AM CDT, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CDT Fri Jul 9 2021

KSZ030-031-043>046-061>066-074>081-084>090-100830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CDT Fri Jul 9 2021 /226 AM MDT Fri Jul 9 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for northern Kansas. See the latest
urgent weather message for more details.

A slight chance of thunderstorms will be possible across northern
Kansas tonight. The strongest storms will be capable of producing
hail around an inch and winds above 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible across central Kansas
Saturday afternoon into the evening hours. The strongest storms
will be capable of producing hail around an inch and winds above
60 mph.

A chance of thunderstorms will be possible during the mid to late
part of next week. It is to early to tell if any of these storms
will become severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 9, 10:37 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1037 PM CDT Fri Jul 9 2021

KSZ043-100415-
Scott KS-
1037 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
1115 PM CDT...

At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Scott State Lake, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City and Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3870 10081 3847 10087 3855 10113 3870 10113
TIME...MOT...LOC 0336Z 282DEG 16KT 3865 10109

TATRO
Special weather statement, Jul 9, 10:59 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1059 PM CDT Fri Jul 9 2021

KSZ043-044-100430-
Lane KS-Scott KS-
1059 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE
COUNTIES UNTIL 1130 PM CDT...

At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to 7 miles east of Leoti
to 11 miles east of Tribune. Movement was southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Grigston, Healy, Scott State Lake, Modoc, Shallow Water,
Manning and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3863 10043 3827 10081 3827 10112 3854 10113
      3870 10094
TIME...MOT...LOC 0359Z 297DEG 45KT 3865 10099 3846 10123 3844 10155

TATRO
Special weather statement, Jul 9, 11:33 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1133 PM CDT Fri Jul 9 2021

KSZ044-045-100500-
Lane KS-Ness KS-
1133 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS...SOUTHWESTERN TREGO
AND EAST CENTRAL LANE COUNTIES UNTIL MIDNIGHT CDT...

At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Arnold to 6 miles north of
Beeler to near Alamota. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ness City, Ransom, Alamota, Beeler and Arnold.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3869 9974 3838 9994 3828 10018 3846 10037
      3853 10023 3870 10004
TIME...MOT...LOC 0433Z 304DEG 23KT 3873 10001 3853 10023 3847 10036

TATRO
Local storm report, Jul 9, 11:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1141 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     1 ESE SCOTT STATE LAKE  38.68N 100.90W
07/09/2021  M67 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

RB
Special weather statement, Jul 9, 11:54 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1154 PM CDT Fri Jul 9 2021

KSZ061-062-075-100530-
Kearny KS-Hamilton KS-Grant KS-
1154 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
SOUTHWESTERN FINNEY AND NORTHEASTERN GRANT COUNTIES UNTIL 1230 AM
CDT/1130 PM MDT/...

At 1154 PM CDT/1054 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Leoti to
7 miles east of Kendall to 12 miles north of Johnson City. Movement
was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lakin, Syracuse, Deerfield and Kendall.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southwestern Kansas.

LAT...LON 3826 10165 3826 10111 3773 10110 3774 10183
      3805 10185
TIME...MOT...LOC 0454Z 293DEG 30KT 3827 10137 3796 10141 3775 10170

TATRO
Special weather statement, Jul 9, 11:56 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1156 PM CDT Fri Jul 9 2021

KSZ044-045-063-064-077-100530-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-
1156 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...CENTRAL
FINNEY...SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN...SOUTHEASTERN
LANE AND NORTHWESTERN GRAY COUNTIES UNTIL 1230 AM CDT...

At 1156 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Beeler to near Deerfield.
Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Garden City, Holcomb and Kalvesta.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern and west central Kansas.

LAT...LON 3821 9972 3793 10041 3782 10109 3801 10110
      3834 10018
TIME...MOT...LOC 0456Z 280DEG 51KT 3831 10022 3800 10108

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:37 PM CDTSpecial Weather StatementDDCScott38 min
Jul 9, 10:59 PM CDTSpecial Weather StatementDDCScott31 min
Jul 9, 11:12 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton48 min
Jul 9, 11:18 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Lane, Scott57 min
Jul 9, 11:33 PM CDTSpecial Weather StatementDDCNess27 min
Jul 9, 11:54 PM CDTSpecial Weather StatementDDCHamilton, Kearny36 min
Jul 9, 11:56 PM CDTSpecial Weather StatementDDCFinney34 min
Jul 10, 12:01 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Jul 10, 12:23 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny52 min
Jul 10, 12:33 AM CDTSpecial Weather StatementDDCGrant, Gray, Haskell, Hodgeman27 min
Jul 10, 1:09 AM CDTSpecial Weather StatementDDCGray66 min
Jul 10, 1:21 AM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens39 min
Jul 10, 1:26 AM CDTSpecial Weather StatementDDCFord64 min
Jul 10, 1:45 AM CDTSpecial Weather StatementDDCFinney, Lane, Scott45 min
Jul 10, 2:29 AM CDTSpecial Weather StatementDDCFinney31 min
Jul 10, 2:37 AM CDTSpecial Weather StatementDDCFord38 min
Jul 10, 2:58 AM CDTSpecial Weather StatementDDCFinney32 min
Jul 10, 3:15 AM CDTSpecial Weather StatementDDCEllis, Lane, Ness, Rush, Scott, Trego45 min
Jul 10, 3:27 AM CDTSpecial Weather StatementDDCHaskell33 min
Jul 10, 3:38 AM CDTSpecial Weather StatementDDCFinney37 min
Jul 10, 4:00 AM CDTSpecial Weather StatementDDCMeade, Seward30 min
Jul 10, 4:34 AM CDTSpecial Weather StatementDDCHaskell41 min
Jul 10, 6:55 AM CDTSpecial Weather StatementDDCMeade35 min

Nearby

Areal Flood Advisories in Kansas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.